Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 128, NWS Goodland, KS

June 29, 2001Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2001, 6:18 PM MDT for Cheyenne County, Colorado. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2001, 6:18 PM MDT (00:18 UTC)
Expired
Jun 29, 2001, 6:45 PM MDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:25 PM MDTHail 1Cheyenne Wells, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3829 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 300019
SVRGLD
COC017-300045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT FRI JUN 29 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 645 PM MDT

* AT 618 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM 4 MILES NORTHWEST OF ARAPAHOE...OR ABOUT 9 MILES
  NORTHEAST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARAPAHOE AT 635 PM MDT

AT 617 PM MDT A TRAINED WEATHER SPOTTER 9 MILES NORTHEAST OF 
CHEYENNE WELLS REPORTED HAIL ONE INCH IN DIAMETER COVERING THE 
GROUND.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3902 10224 3883 10236 3862 10206 3888 10203


ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:30 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 29, 2:30 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT FRI JUN 29 2001

THE UPPER LOW THAT WAS OVER MISSOURI THIS MORNING HAD BEEN DRIFTING
WEST SLOWLY. NCEP MODEL CONSENSUS WEAKENS THE LOW AND MOVES THE LOW
INTO TEXAS BY LATE SUNDAY AS AN UPPER LEVEL RIDGE BUILDS INTO THE
CENTRAL PLAINS. THIS PATTERN SHOULD KEEP TEMPERATURES VERY WARM
WITH MAINLY DRY CONDITIONS OVER NORTHWEST KANSAS AND SURROUNDING
AREAS THIS WEEKEND. AFTER THIS EVENING...ABOUT THE ONLY CHANCE FOR
STORMS WILL BE LATE TOMORROW AND EARLY SATURDAY EVENING AS DAYTIME
HEATING COMBINED WITH LOW LEVEL MOISTURE SUPPORTS WIDELY SCATTERED
CONVECTION. THE MID LEVEL TEMPERATURES HAVE BEEN COOL OVER EASTERN
KANSAS DURING THE LAST 2 DAYS WITH TEMPERATURES AROUND +6C AT TOPEKA.
MID LEVEL TEMPERATURES SHOULD RECOVER THIS WEEKEND AS THE LOW FILLS
AND MOVES SOUTHWEST.

TROF WITH WEAK THERMAL SUPPORT HAS BEEN TRIGGERING CONVECTION ACROSS
NORTHEAST COLORADO AND SOUTHWEST NEBRASKA. CONVECTION FINALLY BROKE
THE CAP JUST NORTHWEST OF NORTH PLATTE AROUND 20Z NEAR CENTER OF
THETA-E RIDGE WITH CENTER OF 360+ K. EXPECT MOISTURE RICH AIR WITH
THETA-E GREATER THAN 355K WILL BE ABLE TO SUPPORT AT LEAST WIDELY
SCATTERED STORMS INTO THIS EVENING INTO NORTHWEST KANSAS AS
BOUNDARY DRIFTS SOUTH.

LOCAL CASE STUDY SHOWS GOOD CORRELATION BETWEEN 700 MB TEMPERATURES
AND HIGH TEMPERATURES. FORECAST YIELDS BASICALLY 95 TO 100 FOR THE
NEXT 3 DAYS. THE NGM TEMPERATURES LOOK REASONABLE...SO WILL FOLLOW.
THE MAV COOLS TEMPERATURES ON SUNDAY (84 AT GLD)...BUT WILL REJECT
THIS AS EVEN CHANCE FOR A BACK DOOR FROPA APPEARS REMOTE GIVEN THE
POSITION AND STRENGTH OF THE RIDGE.

FOR THE EXTENDED...THE CHANCE FOR A BACK DOOR COOL FRONT APPEARS
MUCH BETTER AROUND THE MIDDLE OF NEXT WEEK AS THE TROF AMPLIFIES IN
THE EAST. THE TREND OF THE AVN/MRF HAS BEEN TO DEEPEN THE UPPER LOW
ASSOCIATED WITH THE TROF THAT SINKS TO THE GREAT LAKES AREA BY EARLY
WEDNESDAY. THIS POSITION SHOULD SUPPORT A COOLING TREND LATE NEXT
WEEK.

.GLD...NONE.

SKIPPER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:41 PM MDTSevere Thunderstorm WarningGLDCheyenne49 min
Jun 29, 9:23 PM MDTSevere Thunderstorm WarningGLDKit Carson52 min
Jun 29, 10:25 PM MDTSevere Thunderstorm WarningGLDCheyenne65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.